# SDR 1SMA2025F00255

- Difficulty date: November 2, 2025
- Submitted: November 3, 2025
- Operation: Air carrier
- Aircraft: N4078J
- Make and model: Piper PA-31-350
- Aircraft serial: 318152057
- Aircraft time: 10,000 hours
- Engine: Lyc TIO540J2BD
- Engine time: 1,610 hours
- Propeller: Hartzl HCE3YR2A
- System (JASC): 2910 · Hydraulic System, Main
- Part: O-Ring
- Part number: MS2877816
- Condition: Cut
- Location: Hyd System
- Part time: 19 hours
- Component: Filter Assembly, Purolator, PR301
- Component part number: AN62341ALT460635
- Stage of operation: AP
- How discovered: O
- Nature of condition: K, J
- Precautionary procedure: L

## Discrepancy

AFTER TAKEOFF, LANDING GEAR FAILED TO RETRACT (STUCK IN TRANSIT). RECYCLING LEVER TO DOWN ALSO FAILED; NO GREEN LIGHTS ILLUMINATED. VISUAL CHECK SHOWED NOSE GEAR STUCK IN A HALFWAY POSITION. PILOT EXECUTED EMERGENCY GEAR EXTENSION CHECKLIST AND SUCCESSFULLY DEPLOYED ALL THREE GEAR USING THE HAND PUMP. AIRCRAFT LANDED SAFELY. POST-FLIGHT INSPECTION FOUND A SIGNIFICANT HYDRAULIC FLUID LEAK FROM THE LH ENGINE HYDRAULIC FILTER ASSEMBLY (PUROLATOR, P/N 460-635). INVESTIGATION REVEALED THE O-RING (MS28778-16) HAD FAILED BY EXTRUDING FROM THE HOUSING. THE O-RING WAS FOUND PINCHED BETWEEN THE FILTER BOWL AND HOUSING MATING SURFACES, NOT SEATED IN ITS INTENDED GROOVE. THIS IS A RECURRING FLEET-WIDE SAFETY ISSUE. OUR FLEET PREVIOUSLY REMOVED THE FACET-MANUFACTURED FILTERS DUE TO KNOWN CATASTROPHIC THREAD CRACKING (REF: CASA AWB 29-003). THE "OLDER" PUROLATOR-STYLE FILTERS, NOW IN USE, ARE FAILING DUE TO THIS O-RING RETENTION/INSTALLATION ISSUE. BOTH AVAILABLE DESIGNS FOR THIS COMPONENT HAVE KNOWN FAILURE MODES THAT LEAD TO THE SAME UNSAFE CONDITION: TOTAL LOSS OF MAIN HYDRAULIC PRESSURE. THIS IS THE 4TH SIMILAR HYDRAULIC/FILTER EVENT IN ABOUT 6 MONTHS IN OUR PA-31 FLEET, BUT THE FIRST BEING ENTERED IN THE FAA SDR SYSTEM. BECAUSE OF THE RECURRENCE, SHORT TIME-IN-SERVICE, AND DIRECT EFFECT ON GEAR EXTENSION, WE BELIEVE THIS REPRESENTS A FLEET-RELEVANT FAILURE MODE AND ARE REPORTING IT SO FAA CAN AGGREGATE SIMILAR CASES AND CONSIDER GUIDANCE.
